Nevada, 2012Flash Flooding and Hail in Nevada, October 11, 2012
October 11, 2012 · NWS VEF · 9 events in 2 counties and zones
A strong low pressure system combined with lingering monsoon moisture to produce flash flooding and severe weather over the Mojave Desert.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $66,000
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong low pressure system combined with lingering monsoon moisture to produce flash flooding and severe weather over the Mojave Desert.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Oct 11, 2:30 PM PST, 30 minutes earlier.
Area forecast discussion, Oct 11, 2:30 PM PST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
330 PM PDT THU OCT 11 2012
.SYNOPSIS...A STRONG LOW PRESSURE SYSTEM MOVING INTO SOUTHERN
CALIFORNIA WILL BRING SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS THROUGH FRIDAY. WITH COLDER AIR MOVING INTO THE REGION
FRIDAY...MANY OF THE HIGHER ELEVATIONS ABOVE 8000 FEET WILL SEE THE
FIRST SNOW OF THE YEAR. TEMPERATURES WILL REMAIN SEVERAL DEGREES
BELOW NORMAL FRIDAY...BUT DRY WEATHER WITH A WARMING TREND CAN BE
EXPECTED FOR THE WEEKEND AND THE FIRST HALF OF NEXT WEEK.
&&
.SHORT TERM...UPPER LOW CURRENTLY JUST OFF THE CALIFORNIA COAST WILL
GRADUALLY MOVE INLAND THIS EVENING AND ACROSS SOUTHERN NEVADA FRIDAY
MORNING. SHOWERS AND THUNDERSTORMS AHEAD OF THE LOW WILL CONTINUE TO
AFFECT THE REGION THROUGH FRIDAY. MAIN BAND OF SHRA/TRSA LOCATED
FROM SOUTHERN MOHAVE COUNTY THROUGH NORTHEAST CLARK COUNTY AND INTO
LINCOLN COUNTY. THIS BAND HAS BEEN PRETTY PERSISTENT AND IS EXPECTED
TO SLOWLY PUSH EAST/NORTHEAST OVERNIGHT. A SECONDARY AREA HAS
DEVELOPED IN THE MORE UNSTABLE AIRMASS OF EASTERN SAN
BERNARDINO...SOUTHERN NYE...SOUTHERN INYO...AND SOUTHWEST CLARK
COUNTIES WHICH WILL ALSO PERSIST INTO TONIGHT. THESE STORMS HAVE
BEEN MAINLY HEAVY RAIN PRODUCING STORMS...BUT THIS IS ALSO THE
BETTER AREA OF SEEING ANY SEVERE STORMS WITH FAIRLY LOW LI VALUES
AND HIGH CAPE VALUES. THIS AREA ALSO SAW NEARLY FULL SUN FOR MUCH
OF THE DAY. SHOWERS AND THUNDERSTORM ARE ALSO DEVELOPING OVER
SOUTHWEST SAN BERNARDINO JUST AHEAD OF THE LOW ITSELF. THESE WILL
ALSO PERSIST THROUGH TONIGHT AS THE LOW CONTINUES ITS EASTERLY
TRACK. THE MORE WIDESPREAD SHOWERS ARE EXPECTED OVER THE NORTH
TOMORROW WITH MORE CONVECTIVE SCATTERED TYPE SHOWERS CLOSER TO THE
LOW CENTER. 700MB TEMPERATURES WILL DROP TO AROUND -4 DEG C WHICH
WOULD BRING SNOW LEVELS DOWN TO AROUND 7500 FEET. EXPECTING SOME
SNOW ACCUMULATIONS IN THE SPRING MOUNTAINS ABOVE 8000 FEET WHERE 2-4
INCHES WILL BE POSSIBLE. TEMPERATURES WILL ALSO BE HELD ONCE AGAIN
TO SEVERAL DEGREES BELOW NORMAL. THE LOW IS FORECAST TO MOVE INTO
NORTHERN ARIZONA/SOUTHERN UTAH LATE FRIDAY AFTERNOON WITH SHOWERS
ENDING ACROSS THE AREA WITH THE EXCEPTION OF SOME WRAP AROUND
MOISTURE POSSIBLE OVER LINCOLN COUNTY INTO SATURDAY MORNING.
TEMPERATURES WILL START TO WARM ALONG WITH A DRYING TREND SATURDAY
AS HIGH PRESSURE WORKS INTO THE REGION.
.LONG TERM...BENIGN CONDITIONS ARE EXPECTED THROUGH THE EXTENDED AS
DRY WESTERLY FLOW ALOFT REMAINS IN PLACE ACROSS THE DESERT SOUTHWEST
THROUGH THE PERIOD. CLOUD COVERAGE WILL BE LIMITED...AND WITH
MINIMAL CHANGE TO HEIGHTS...VERY LITTLE DAY TO DAY CHANGE IN
TEMPERATURES CAN BE EXPECTED...WITH VALUES APPROXIMATELY 5 DEGREES
ABOVE NORMAL ON AVERAGE.
&&
.AVIATION...FOR MCCARRAN...BKN CIGS AOA 7K-10K FEET THIS EVENING
WITH BASES LOWERING TO 4K-6K FEET IN AND NEAR ANY SHRA/TSRA. A
DOWNWARD TREND IN THE COVERAGE OF SHRA/TSRA IN AND AROUND THE LAS
VEGAS VALLEY SHOULD TAKE PLACE FROM 06Z TO 14Z FRIDAY. WINDS THIS
EVENING THROUGH FRIDAY EVENING SHOULD BE MAINLY SOUTHWEST AT 6-12
KTS WITH OCCASIONAL GUSTS TO 18 KTS MAINLY ON FRIDAY AFTERNOON.
SHRA/TSRA COULD RESULT IN GUSTY AND ERRATIC WINDS AT TIMES. VSBY
SHOULD GENERALLY BE VFR BUT COULD LOWER TO MVFR OR BELOW IN ANY
HEAVIER DOWNPOURS. DRY CONDITIONS ARE EXPECTED FROM FRIDAY NIGHT
THROUGH THE WEEKEND WITH NO OPERATIONALLY SIGNIFICANT CLOUDS.
FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...SCT SHRA/TSRA THROUGH 14Z FRIDAY MAINLY ACROSS
MOHAVE...LINCOLN...CLARK...CENTRAL/SOUTHERN NYE AND EASTERN SAN
BERNARDINO COUNTIES WITH ISOLATED ACTIVITY ELSEWHERE. CIGS WILL
MAINLY BE 7K-12K FEET AWAY FROM ANY HEAVIER SHRA/TSRA. UNDER ANY
HEAVIER DOWNPOURS CIGS MAY LOWER TO 3K-6K FEET AND VSBY MAY DROP TO
MVFR OR LOWER. AFTER 14Z FRIDAY...SCT SHRA/TSRA MAINLY IN LINCOLN
AND NORTHERN MOHAVE COUNTIES WITH ISOLATED SHRA/TSRA IN
CLARK...SOUTHERN MOHAVE AND CENTRAL/SOUTHERN NYE COUNTIES. SNOW
LEVELS SHOULD BE AROUND 7K-8K FEET TONIGHT AND ON FRIDAY. WINDS MAY
BECOME GUSTY AND ERRATIC NEAR ANY SHRA/TSRA BUT OTHERWISE SHOULD
FAVOR DIURNAL TRENDS AT 6-12 KTS. GUSTS OF 22-28 KTS ARE EXPECTED AT
KDAG ESPECIALLY ON FRIDAY. DRY CONDITIONS WITH NO OPERATIONALLY
SIGNIFICANT CLOUDS ARE EXPECTED FOR THE WEEKEND.
&&
.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...NONE.
&&
GORELOW/STACHELSKI
HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Oct 11, 2:10 AM PST, 12 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
310 AM PDT THU OCT 11 2012
AZZ001>003-036-CAZ519>527-NVZ014>022-120700-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
310 AM PDT THU OCT 11 2012 /310 AM MST THU OCT 11 2012/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.
.DAY ONE...TODAY AND TONIGHT
A STRONG LOW PRESSURE SYSTEM OFF THE SOUTHERN CALIFORNIA COAST
THIS MORNING WILL MOVE INLAND TODAY AND TO FAR SOUTHERN NEVADA
LATE TONIGHT. WIDESPREAD SHOWERS AND ISOLATED TO SCATTERED
THUNDERSTORMS ARE EXPECTED OVER SOUTHERN NEVADA AND NORTHWEST
ARIZONA. SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED
OVER SOUTHEAST CALIFORNIA. RAINFALL AMOUNTS UP TO AN INCH ARE
POSSIBLE IN PORTIONS OF NEVADA AND ARIZONA. LOCALLY HEAVY RAIN IS
POSSIBLE WITH STRONGER THUNDERSTORMS ALONG WITH WIND GUSTS UP TO
60 MPH.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL LINGER FRIDAY
BUT WILL GRADUALLY END FROM SOUTHWEST TO NORTHEAST FRIDAY
AFTERNOON AND FRIDAY NIGHT. DRY CONDITIONS WITH A WARMING TREND
CAN BE EXPECTED SATURDAY THROUGH WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Oct 11, 9:07 AM PST, 5 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1007 AM PDT THU OCT 11 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0957 AM FLASH FLOOD 3 SSE NEEDLES 34.77N 114.60W
10/11/2012 SAN BERNARDINO CA PUBLIC
HIGHWAY 95 WAS REPORTED CLOSED AT FIVE MILE ROAD DUE TO
FLASH FLOODING.
&&
STACHELSKILocal storm report, Oct 11, 9:34 AM PST, 5 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1034 AM PDT THU OCT 11 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1015 AM SNOW 2 W ASPENDELL 37.22N 118.62W
10/11/2012 M6.0 INCH INYO CA TRAINED SPOTTER
THE LAKE SABRINA BOAT RAMP MEASURED 6 INCHES OF SNOW FROM
645 AM THROUGH 1015 AM THIS MORNING AT AN ELEVATION OF
9144 FEET. SNOW WAS STILL FALLING LIGHTLY AT THE TIME OF
OBSERVATION.
&&
CS/RMLocal storm report, Oct 11, 9:43 AM PST, 5 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1043 AM PDT THU OCT 11 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1038 AM HEAVY RAIN 5 NNW SUMMERLIN 36.27N 115.34W
10/11/2012 M1.77 INCH CLARK NV MESONET
A STORM TOTAL OF 1.77 INCHES OF RAIN WAS MEASURED AT AN
AUTOMATED RAIN GAUGE OPERATED BY THE CLARK COUNTY
REGIONAL FLOOD CONTROL DISTRICT JUST WEST OF THE
INTERSECTION OF ANN ROAD AND THE 215 BELTWAY SINCE RAIN
BEGAN AROUND 3 PM ON 10/10/12.
1038 AM HEAVY RAIN 1 S SUMMERLIN SOUTH 36.12N 115.33W
10/11/2012 M1.77 INCH CLARK NV MESONET
A TOTAL OF 1.77 INCHES WAS MEASURED BY AN AUTOMATED GAUGE
OPERATED BY THE CLARK COUNTY REGIONAL FLOOD CONTROL
DISTRICT NEAR TOWN CENTER AND THE 215 BELTWAY SINCE THE
RAIN BEGAN AROUND 3 PM ON 10/10/12.
&&
STACHELSKILocal storm report, Oct 11, 11:12 AM PST, 3 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1212 PM PDT THU OCT 11 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1210 PM HEAVY RAIN 10 NW CENTENNIAL HILLS 36.38N 115.38W
10/11/2012 M2.05 INCH CLARK NV MESONET
AN AUTOMATED RAIN GAUGE OPERATED BY THE CLARK COUNTY
REGIONAL FLOOD CONTROL DISTRICT MEASURED 2.05 INCHES OF
RAIN SINCE 3 PM ON 10/10/12 NEAR HIGHWAY 95 NORTH OF KYLE
CANYON ROAD.
&&
STACHELSKILocal storm report, Oct 11, 11:28 AM PST, 3 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1228 PM PDT THU OCT 11 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 AM SNOW 1 WNW ASPENDELL 37.24N 118.60W
10/11/2012 E4.0 INCH INYO CA TRAINED SPOTTER
A SPOTTER ESTIMATED 4 INCHES OF SNOW IN ASPENDELL ENDING
AT 930 AM THIS MORNING AT 8500 FEET.
&&
STACHELSKIFlash Flood, Clark
- When
- October 11, 3:00 PM PST to 5:00 PM PST
- Where
- Clark County, 1.85 mi WNW of Red Rock Canyon to 1.97 mi WNW of Red Rock Canyon
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Park/Forest Service
- Coordinates
- 36.149, -115.481
Part of the Red Rock Scenic Loop was washed out.
Hail, Nye
- When
- October 11, 3:30 PM PST to 3:36 PM PST
- Where
- Nye County, 5 mi W of Amargosa Valley
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.640, -116.490
Flash Flood, Clark
- When
- October 11, 3:45 PM PST to 5:00 PM PST
- Where
- Clark County, 3.07 mi WNW of Blue Diamond to 3 mi NW of Blue Diamond
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Park/Forest Service
- Coordinates
- 36.074, -115.446
The main road to Spring Mountain Ranch State Park flooded near the park entrance.
Flash Flood, Clark
- When
- October 11, 4:00 PM PST to 5:00 PM PST
- Where
- Clark County, 2.48 mi W of Goodspgs to 1.59 mi WNW of Goodspgs
- Cause
- Heavy Rain
- Property damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 35.826, -115.664
Several roads in Sandy Valley had mud washed onto them.
Flash Flood, Clark
- When
- October 11, 4:24 PM PST to 5:30 PM PST
- Where
- Clark County, 1.15 mi SE of Red Rock Canyon to 1.66 mi E of Red Rock Canyon
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 36.127, -115.437
Several inches of water and debris were over Highway 159.
Flash Flood, Clark
- When
- October 11, 4:45 PM PST to 6:00 PM PST
- Where
- Clark County, 0.19 mi SW of Blue Diamond to 0.25 mi SW of Blue Diamond
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Broadcast Media
- Coordinates
- 36.048, -115.402
Water and debris were crossing Arroyo Road in Blue Diamond.
Hail, Clark
- When
- October 11, 7:17 PM PST to 7:40 PM PST
- Where
- Clark County, 2.57 mi ESE of Las Vegas Hndrsn Sky to 2.22 mi ENE of East Las Vegas
- Measured
- 1 in hail
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 35.961, -115.091
Nickel to quarter size hail was reported by several sources as it tracked from Anthem to East Las Vegas. One car windshield was cracked.
Flash Flood, Clark
- When
- October 11, 7:45 PM PST to 9:00 PM PST
- Where
- Clark County, 10.42 mi NW of Las Vegas N Air Term to 1.98 mi SSE of Blue Diamond
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- Broadcast Media
- Coordinates
- 36.312, -115.348
Flash flooding affected much of the Las Vegas Valley. Numerous streets were flooded, and at least one freeway on ramp was closed. Water entered one home, and there were at least four swift water rescues.
Hail, Clark
- When
- October 11, 8:05 PM PST to 8:10 PM PST
- Where
- Clark County, 5 mi NNW of Las Vegas
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.237, -115.184
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding and Heavy Rain in California, October 11 to 12, 2012$110,000 · 5 events
- Frost and Freeze in Kentucky, October 11, 201222 events
- Flooding in California, October 11, 2012$25,000 · 2 events
- Frost and Freeze in Illinois, October 11, 201219 events
- Flash Flooding and Hail in California, October 11, 2012$17,000 · 1 in hail · 5 events
- Frost and Freeze in Indiana, October 11, 20126 events
- Frost and Freeze in Missouri, October 11, 20124 events
- Waterspouts in Eastern Pacific Coastal Waters, October 11 to 12, 20124 events
- Flash Flooding and Heavy Rain in California, October 11, 20123 events
- Frost and Freeze in Virginia, October 11, 20122 events
- Frost and Freeze in West Virginia, October 11, 20122 events
- Flash Flood and Hail in Arizona, October 11, 2012$1,000 · 1 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 411351, 411354, 411358, 411362, 411363, 411364, 411365, 411367, 411366.